Hypoglycemia. A Lifeboat to the Rescue!

Free Clip Art Images — ClipSafari

Hypoglycemia can occur when not eating enough food or skipping an entire meal along with excess insulin provided by injection or medication, increased activity, or drinking alcohol.

The elderly with diminished eyesight and mental status can be at hypoglycemia risk also when responsible for themselves.

Continuous low A1C levels can be an indication of frequent hypoglycemia episodes.

  1. Symptomatic hypoglycemia is glucose levels that are less than 70mg/dL.

An individual can still address symptomatic hypoglycemia themselves but may need help from others. Symptoms may include feeling shaky, weak, tired, and irritated. To restore glucose levels to normal: 15 grams of carbohydrate-rich foods should be eaten.

Know the 15–15 Rule: Eat 15 grams of carbohydrates, wait 15 minutes to see the effect on blood sugar before eating more.

  • Hard candy (8 to 10 pieces)
  • One medium-size fruit
  • Can of regular soda (4 to 6 oz.)
  • Container of orange juice (4 to 6 oz.)
  • One tablespoon of sugar, honey, and syrup
  • Three to five packets of sugar
  • Dried fruit (raisins, apricots, bananas)

(American Association of Diabetes Educators et al., 2019b)

Note: Keep survival food content always carbohydrate to immediately enter the bloodstream bringing glucose levels back up as soon as possible. The carbohydrates should be readily available at the bedside, in the car, at work, and school. Avoid high-fat and high protein foods such as:

  • Peanut butter and nuts
  • Cooked chicken, meat, and fish
  • Eggs
  • Butter, margarine, or oils

2. Significant hypoglycemia is a glucose level less than 54mg/dL.

In research from (American Association of Diabetes Educators et al., 2019b), a person experiencing significant hypoglycemia will likely have confusion, coma, and seizures resulting in difficulty swallowing food and liquids safely.

They will require an emergency treatment of glucagon because the hormone secreted by the body naturally will not be sufficient to raise glucose to an appropriate level. The individual in need may indicate resistance to others due to a state of panic and uncertainty.

FDA has approved ready-to-use prescription emergency glucagon in the form of a “ready-to-use glucagon rescue pen.” Gvoke HypoPen Emergency Glucagon Pen Now Available | diaTribe. Easier to use for the individual helping the person in need than the traditional glucagon kits historically used.

Summary
Hypoglycemia is a medical situation to take seriously. No matter how well-managed diabetic glucose targets are, there still may be low levels beyond control. Family, coworkers, and friends should be aware of a close person’s diabetic diagnosis and treatment requirements. It is important to remember everyone reacts differently to hypoglycemia and the treatment.

Always notify the primary care physician of any hypoglycemia episodes.

Thank you for reading :-)

Disclaimer: My food and nutrition articles are for informational purposes only. Always follow your healthcare provider’s guidance and orders.

References:
American Association of Diabetes Educators, Cornell, S., Halstenson, C., & Miller, D. K. (2019). The Art and Science of Diabetes Self-Management Education Desk Reference (4th ed.). American Association of Diabetes Educators.

--

--

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store
Cook for Today

Cook for Today

136 Followers

Registered Dietitian and Certified Diabetes Care and Education Specialist with a culinary arts degree. Food and nutrition freelance writer "back to the basics!”